Colorado, 2023

Damaging Winds in Colorado, May 31, 2023

May 31, 2023 · NWS BOU · 5 events in 1 county or zone

Severe thunderstorms produced wind gusts up to 70 mph in Weld County. Several trees were knocked down and limbs were snapped.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced wind gusts up to 70 mph in Weld County. Several trees were knocked down and limbs were snapped. A carport was also flipped over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 31, 2:09 PM MST, 46 minutes earlier.

Area forecast discussion, May 31, 2:09 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
309 PM MDT Wed May 31 2023

.SHORT TERM...(This evening through Thursday)
Issued at 243 PM MDT Wed May 31 2023

Scattered thunderstorms initiated over the foothills and southern
Front Range mountains early this afternoon, and will slowly drift
into the urban corridor and plains over the next couple of hours.
Dew points over much of the plains are hovering in the 50's under
moist southeasterly low-level flow, except for the Denver metro
which is staying drier owing to the downslope flow from the Palmer
Divide and warmer urban temperatures. As previously stated, shear
is very marginal today and not particularly supportive of long-
lived severe thunderstorms, however some stronger to locally
marginally severe storms will certainly still be possible in the
plains later this afternoon. Greatest threat for small hail and
heavier rain should be east of the I-25 corridor, particularly in
the northern plains, where MLCAPE values near or slightly above
1,000 J/Kg this afternoon will be more supportive. Storms that
drift east off the higher terrain may initially carry a threat of
strong gusty outflow winds with drier near-surface conditions and
healthy DCAPE progged to be exceeding 1,000 J/Kg over the next few
hours.

Forecast soundings suggest mid-level moisture will be slow to
clear overnight, and we could very well see lower cloud cover
persist into the morning on Thursday. This will help sustain lower
temperatures with highs that will likely struggle to climb into
the mid 70's across the lower elevations tomorrow. With that,
instability will also be more marginal, and suspect convective
activity over the urban corridor and plains may be late to develop
and somewhat subdued. The mountains will be better positioned to
be the focus of activity Thursday, with increased moisture and
potentially less morning cloud cover. Southerly to southeasterly
winds also look fairly robust tomorrow as the closed low ejects
northeast into western Colorado, and may help promote convergence
over the foothills to enhance rainfall as well as sustain
convection over the higher terrain for longer. Considering this,
anticipate a slightly higher threat of heavy rain for recent burn
scars, but overall threat of severe weather will be on the low
end.

.LONG TERM...(Thursday night through Wednesday)
Issued at 243 PM MDT Wed May 31 2023

A shortwave trough will move across our CWA Friday morning and
will end up near Cheyenne, WY during the afternoon. This will push
the best lift and instability away from our CWA but there will
still be upward motion over the far northeast plains of Colorado.
With good moisture in place and morning sunshine, weak
instability will develop and showers and storms will form in the
afternoon and evening. The lack of deep layer and low level shear
will keep the majority, if not all, of the storms below severe
limits. There is a small concern about flash flooding over the
burn areas but not a particularly high threat.

A shortwave over northeast New Mexico will develop an MCS on
Friday night which models are predicting to develop an MCV. This
MCV moves northwestward into northeast Colorado on Saturday
morning. This could have moderate to heavy rainfall associated
with it if it does develop as models say. Saturday looks like a
cool day with a good chance of rain showers across much of our
CWA. Highs will likely stay in the 60s across the plains. The
precipitable water values will be near the max moving average on
the SPC sounding climatology page. With so much moisture in place,
there is a possibility that warm rain processes develop and some
areas may see some minor flooding although the risk seems low at
this time.

A ridge aloft will strengthen over the Northern Plains on Sunday
and the shortwave trough over Colorado will slowly weaken and move
off to the west. The ridge will help develop deep upslope flow
across eastern Colorado although the strength of the winds will be
low. Ample moisture will stay in place so Sunday will be another
day of widespread showers and storms.

The ridge aloft becomes more dominant on Monday through mid next
week. This will likely allow for more sunshine than clouds each
morning which would result in better instability. Since good
moisture will linger in Colorado, scattered to widespread showers
and storms will remain likely. A flash flooding threat exists
during this period but details are low. Otherwise, temperatures
will be below normal with light winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1127 AM MDT Wed May 31 2023

Prevailing winds will continue to be southeasterly through early
afternoon until convection develops. Building TSRA over the
mountains and foothills will migrate northeastward into the Denver
metro 20-24Z, a little earlier than initially anticipated.
Thunderstorms could bring gusty outflow winds today, up to 40 kts
in the KDEN vicinity possible. Wind direction highly uncertain
~23-03Z as will likely be determined by TS location and any
outflow boundaries that develop from these. May be a period of NE
winds as TS move farther into the plains, before a return to
drainage overnight. Some indication of low to mid level clouds
persisting in some capacity overnight, but anticipate VFR
conditions prevailing for the majority if not the entirely of the
TAF period. An additional round of afternoon showers and
thunderstorms will be possible tomorrow after 20-21Z.

&&

.HYDROLOGY...
Issued at 243 PM MDT Wed May 31 2023

Another round of afternoon showers and thunderstorms can be
expected over the high country Thursday. These may produce heavier
precipitation relative to previous days with increased moisture in
place. Some may be slow moving, with general progression being
south to north, and will thus result in a slightly higher burn
scar flash flood threat.

The latest data suggests storms on Friday will not be very strong
and they may avoid the burn areas for the most part. However, they
will be moving slowly so a limited flash flood threat over the
recent burn areas will still exist.

On Saturday and Sunday, precipitable water values will be near
record levels. The limiting factor will be the amount of sunshine,
or lack thereof, throughout the day. At the moment, each day
appears very cloudy which would keep the flash flood threat at
limited. However, if more instability is expected to develop in
future forecasts, these days could have an elevated risk of flash
flooding.

During next work week, instability will increase with similar
moisture values and storm motion. Therefore, an elevated risk of
flash flooding may exist over the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Rodriguez
LONG TERM...Danielson
AVIATION...Rodriguez
HYDROLOGY...Rodriguez/Danielson
Hazardous weather outlook, May 31, 9:51 AM MST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1051 AM MDT Wed May 31 2023

COZ030>051-011700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1051 AM MDT Wed May 31 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered storms and showers are likely starting this afternoon
across the foothills and mountains. These storms will push into
the I-25 corridor and eastern plains late afternoon and early
evening. Cannot rule out an isolated storm reaching severe
thresholds. The main threats with stronger storms will be gusty
outflow winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm activity is expected to increase through this
weekend, with a period of steady rain possible Saturday. The main
threat will be locally heavy rain and burn area flooding. A
gradual decrease in thunderstorms is expected early next week, but
there will still be a threat of heavy rain with some of the
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report heavy rain, hail, or
significant weather which is always appreciated.

AD/Gimmestad

In the hours before

Special weather statement, May 31, 1:53 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Denver CO
253 PM MDT Wed May 31 2023

COZ039-312145-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
253 PM MDT Wed May 31 2023

...A strong thunderstorm will impact portions of southeastern Boulder
County through 345 PM MDT...

At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Eldorado Springs, or 20 miles northwest of Denver, moving north at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arvada, western Westminster, Boulder, western Broomfield, Lafayette,
Louisville, Erie, Superior, Eldorado Springs and Niwot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4008 10506 3998 10505 3984 10517 3985 10521
      3986 10520 3988 10520 3992 10523 3993 10524
      3993 10528 3994 10527 3998 10527 4001 10530
      4014 10528
TIME...MOT...LOC 2053Z 200DEG 15KT 3994 10522

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MENSCH
Local storm report, May 31, 2:07 PM MST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
307 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     Hail             2 S Federal Heights     39.83N 105.01W
05/31/2023  M0.88 inch       Adams              CO   Storm Chaser

&&
Local storm report, May 31, 2:16 PM MST, 39 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
316 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Hail             3 SSW Barr Lake         39.92N 104.81W
05/31/2023  E0.75 inch       Adams              CO   Public

            Report from mPING: Dime (0.75 in.).

0310 PM     Hail             1 WNW Northglenn        39.91N 104.99W
05/31/2023  M1.00 inch       Adams              CO   Trained Spotter

0309 PM     Hail             3 ESE Federal Heights   39.85N 104.97W
05/31/2023  E0.75 inch       Adams              CO   Public

0306 PM     Hail             3 SSW Barr Lake         39.91N 104.80W
05/31/2023  E0.75 inch       Adams              CO   Public

            Report from mPING: Dime (0.75 in.).

0304 PM     Hail             2 S Federal Heights     39.83N 105.01W
05/31/2023  M0.88 inch       Adams              CO   Storm Chaser

&&
Local storm report, May 31, 2:34 PM MST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
334 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Hail             2 SW Barr Lake          39.92N 104.81W
05/31/2023  M1.50 inch       Adams              CO   Trained Spotter

&&
Local storm report, May 31, 2:37 PM MST, 18 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
337 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Hail             1 NNE Northglenn        39.92N 104.97W
05/31/2023  E1.00 inch       Adams              CO   Public

            Report from mPING: Quarter (1.00 in.).

0320 PM     Hail             3 N Northglenn          39.94N 104.98W
05/31/2023  M0.75 inch       Adams              CO   Public

            Report from mPING: Dime (0.75 in.).

0315 PM     Hail             2 SW Barr Lake          39.92N 104.81W
05/31/2023  M1.50 inch       Adams              CO   Trained Spotter

0314 PM     Hail             1 WNW Northglenn        39.91N 105.00W
05/31/2023  E0.88 inch       Adams              CO   Public

            Report through social media.

0310 PM     Hail             1 WNW Northglenn        39.91N 104.99W
05/31/2023  M1.00 inch       Adams              CO   Trained Spotter

0310 PM     Hail             3 SSW Barr Lake         39.92N 104.81W
05/31/2023  E0.75 inch       Adams              CO   Public

            Report from mPING: Dime (0.75 in.).

0309 PM     Hail             3 ESE Federal Heights   39.85N 104.97W
05/31/2023  E0.75 inch       Adams              CO   Public

0306 PM     Hail             3 SSW Barr Lake         39.91N 104.80W
05/31/2023  E0.75 inch       Adams              CO   Public

            Report from mPING: Dime (0.75 in.).

0304 PM     Hail             2 S Federal Heights     39.83N 105.01W
05/31/2023  M0.88 inch       Adams              CO   Storm Chaser

&&
Local storm report, May 31, 2:52 PM MST, 3 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
352 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Hail             1 ENE Frederick         40.11N 104.93W
05/31/2023  E1.00 inch       Weld               CO   Public

            Report from mPING: Quarter (1.00 in.).

0344 PM     Hail             2 NW Frederick          40.12N 104.96W
05/31/2023  M0.75 inch       Weld               CO   NWS Employee

0344 PM     Hail             1 W Firestone           40.12N 104.96W
05/31/2023  E1.00 inch       Weld               CO   Public

            Report from mPING: Quarter (1.00 in.).

0337 PM     Hail             1 SSW Fort Lupton       40.07N 104.81W
05/31/2023  E0.75 inch       Weld               CO   Public

            Report from mPING: Dime (0.75 in.).

0329 PM     Hail             1 NNE Northglenn        39.92N 104.97W
05/31/2023  E1.00 inch       Adams              CO   Public

            Report from mPING: Quarter (1.00 in.).

0320 PM     Hail             3 N Northglenn          39.94N 104.98W
05/31/2023  M0.75 inch       Adams              CO   Public

            Report from mPING: Dime (0.75 in.).

0315 PM     Hail             2 SW Barr Lake          39.92N 104.81W
05/31/2023  M1.50 inch       Adams              CO   Trained Spotter

0314 PM     Hail             1 WNW Northglenn        39.91N 105.00W
05/31/2023  E0.88 inch       Adams              CO   Public

            Report through social media.

0310 PM     Hail             3 SSW Barr Lake         39.92N 104.81W
05/31/2023  E0.75 inch       Adams              CO   Public

            Report from mPING: Dime (0.75 in.).

0310 PM     Hail             1 WNW Northglenn        39.91N 104.99W
05/31/2023  M1.00 inch       Adams              CO   Trained Spotter

0309 PM     Hail             3 ESE Federal Heights   39.85N 104.97W
05/31/2023  E0.75 inch       Adams              CO   Public

0306 PM     Hail             3 SSW Barr Lake         39.91N 104.80W
05/31/2023  E0.75 inch       Adams              CO   Public

            Report from mPING: Dime (0.75 in.).

0304 PM     Hail             2 S Federal Heights     39.83N 105.01W
05/31/2023  M0.88 inch       Adams              CO   Storm Chaser

&&

The radar

The Denver radar (KFTG), 69 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
May 31, 2:55 PM MST
Where
Weld County, 3.23 mi WNW of Johnstown
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.340, -104.910

A microburst wind flipped over a carport.

Thunderstorm Wind, Weld

When
May 31, 2:58 PM MST
Where
Weld County, 1.05 mi W of Johnstown
Measured
56 kt (64 mph) measured gust
Reported by
Broadcast Media
Coordinates
40.330, -104.870

Intense thunderstorm winds blew down a large portion of a tree which partially blocked a nearby street.

Thunderstorm Wind, Weld

When
May 31, 3:15 PM MST
Where
Weld County, 2.95 mi NW of La Salle
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.380, -104.740

Thunderstorm Wind, Weld

When
May 31, 3:18 PM MST
Where
Weld County, 0.53 mi W of Windsor
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.470, -104.890

Intense thunderstorm winds knocked down trees and snapped limbs.

Thunderstorm Wind, Weld

When
May 31, 4:16 PM MST
Where
Weld County, 6.93 mi N of Rockport
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.000, -104.770

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101377, 1101374, 1101378, 1101376, 1101375.